The Annals of Probability

Intermittency on catalysts: Voter model

J. Gärtner, F. den Hollander, and G. Maillard

Full-text: Open access

Abstract

In this paper we study intermittency for the parabolic Anderson equation ∂u/∂t=κΔu+γξu with u : ℤd×[0, ∞)→ℝ, where κ∈[0, ∞) is the diffusion constant, Δ is the discrete Laplacian, γ∈(0, ∞) is the coupling constant, and ξ : ℤd×[0, ∞)→ℝ is a space–time random medium. The solution of this equation describes the evolution of a “reactant” u under the influence of a “catalyst” ξ.

We focus on the case where ξ is the voter model with opinions 0 and 1 that are updated according to a random walk transition kernel, starting from either the Bernoulli measure νρ or the equilibrium measure μρ, where ρ∈(0, 1) is the density of 1’s. We consider the annealed Lyapunov exponents, that is, the exponential growth rates of the successive moments of u. We show that if the random walk transition kernel has zero mean and finite variance, then these exponents are trivial for 1≤d≤4, but display an interesting dependence on the diffusion constant κ for d≥5, with qualitatively different behavior in different dimensions.

In earlier work we considered the case where ξ is a field of independent simple random walks in a Poisson equilibrium, respectively, a symmetric exclusion process in a Bernoulli equilibrium, which are both reversible dynamics. In the present work a main obstacle is the nonreversibility of the voter model dynamics, since this precludes the application of spectral techniques. The duality with coalescing random walks is key to our analysis, and leads to a representation formula for the Lyapunov exponents that allows for the application of large deviation estimates.

Article information

Source
Ann. Probab., Volume 38, Number 5 (2010), 2066-2102.

Dates
First available in Project Euclid: 17 August 2010

Permanent link to this document
https://projecteuclid.org/euclid.aop/1282053781

Digital Object Identifier
doi:10.1214/10-AOP535

Mathematical Reviews number (MathSciNet)
MR2722795

Zentralblatt MATH identifier
1223.60080

Subjects
Primary: 60H25: Random operators and equations [See also 47B80] 82C44: Dynamics of disordered systems (random Ising systems, etc.)
Secondary: 60F10: Large deviations 35B40: Asymptotic behavior of solutions

Keywords
Parabolic Anderson equation catalytic random medium voter model coalescing random walks Lyapunov exponents intermittency large deviations

Citation

Gärtner, J.; den Hollander, F.; Maillard, G. Intermittency on catalysts: Voter model. Ann. Probab. 38 (2010), no. 5, 2066--2102. doi:10.1214/10-AOP535. https://projecteuclid.org/euclid.aop/1282053781


Export citation

References

  • [1] Bramson, M., Cox, J. T. and Griffeath, D. (1988). Occupation time large deviations of the voter model. Probab. Theory Related Fields 77 401–413.
  • [2] Bramson, M., Cox, J. T. and Le Gall, J.-F. (2001). Super-Brownian limits of voter model clusters. Ann. Probab. 29 1001–1032.
  • [3] Cox, J. T. and Griffeath, D. (1983). Occupation time limit theorems for the voter model. Ann. Probab. 11 876–893.
  • [4] Gärtner, J. and Heydenreich, M. (2006). Annealed asymptotics for the parabolic Anderson model with a moving catalyst. Stochastic Process. Appl. 116 1511–1529.
  • [5] Gärtner, J. and den Hollander, F. (2006). Intermittency in a catalytic random medium. Ann. Probab. 34 2219–2287.
  • [6] Gärtner, J., den Hollander, F. and Maillard, G. (2007). Intermittency on catalysts: Symmetric exclusion. Electron. J. Probab. 12 516–573 (electronic).
  • [7] Gärtner, J., den Hollander, F. and Maillard, G. (2009). Intermittency on catalysts. In Trends in Stochastic Analysis (J. Blath, P. Mörters and M. Scheutzow, eds.). London Mathematical Society Lecture Note Series 353 235–248. Cambridge Univ. Press, Cambridge.
  • [8] Gärtner, J., den Hollander, F. and Maillard, G. (2009). Intermittency on catalysts: Three-dimensional simple symmetric exclusion. Electron. J. Probab. 14 2091–2129.
  • [9] Gärtner, J. and König, W. (2005). The parabolic Anderson model. In Interacting Stochastic Systems (J.-D. Deuschel and A. Greven, eds.) 153–179. Springer, Berlin.
  • [10] Liggett, T. M. (1985). Interacting Particle Systems. Grundlehren der Mathematischen Wissenschaften 276. Springer, New York.
  • [11] Maillard, G. and Mountford, T. (2009). Large deviations for voter model occupation times in two dimensions. Ann. Inst. Henri Poincaré Probab. Statist. 45 577–588.
  • [12] Spitzer, F. (1976). Principles of Random Walks, 2nd ed. Graduate Texts in Mathematics 34. Springer, New York.